Limits...
Topiramate-associated bilateral anterior uveitis and angle closure glaucoma.

Acharya N, Nithyanandam S, Kamat S - Indian J Ophthalmol (2010 Nov-Dec)

View Article: PubMed Central - PubMed

AUTOMATICALLY GENERATED EXCERPT
Please rate it.

Dear Editor, We congratulate the authors Senthil et al. for their paper on “Bilateral simultaneous acute angle closure caused by sulphonamide derivatives: A case series. ” With reference to their paper, we want to share our experience in the management of topiramate-associated bilateral severe uveitis with angle closure glaucoma, a rare complication of topiramate therapy... The patient gave history of topiramate therapy, initiated 2 weeks prior to the onset of ocular symptoms for alcohol deaddiction... On examination, the best corrected visual acuity was <20/1200 in both eyes... Topical timolol 0.5% twice daily, brimonidine 0.1% three times daily, oral acetazolamide 250mg four times daily, and intravenous 20% mannitol 100 ml twice daily were administered, and topiramate was discontinued... Twenty-four hours later corneal clarity improved, revealing severe nongranulomatous anterior uveitis with grade 4 cells and flare in both eyes [Fig. 1a and b]... Ultrasound biomicroscopy (UBM) of the right eye revealed increased central corneal thickness and severe anterior chamber reaction, the angles were closed over 360°, caused by anterior rotation of the ciliary body and forward shift of the iris-lens diaphragm [Fig. 2]... Topical and systemic steroids along with topical atropine were administered for severe uveitis, while continuing antiglaucoma measures... After 1 week of treatment, the signs gradually reduced and the visual acuity improved to 20/120 in the right eye and to 20/30 in the left eye... Our patient had bilateral severe uveitis with angle closure glaucoma, which was temporally associated with the drug usage... The pre-existing case reports, the presence of a temporal association between the administration of the drug and the onset of the adverse drug reaction (ADR), and the resolution of the ocular pathology following dechallenge puts this ADR under the “probable” category with a Naranjo’s score of 7... As the initial ADR was severe, with residual visual loss and posterior synechiae formation in the right eye, rechallenge was not done... Myopia, angle closure glaucoma, and uveitis can be considered as a progressively increasing severity of the idiosyncratic reaction to topiramate and other sulphonamide group drugs... The above case highlights the importance of increasing the awareness of this rare, idiosyncratic ADR of topiramate and the need for timely intervention to avoid irreversible visual loss.

Show MeSH

Related in: MedlinePlus

(a) Slit-lamp photograph of the right eye showing corneal edema and shallow anterior chamber, and fibrinous exudates in the anterior chamber. (b) Slit-lamp photograph of the left eye showing the shallow anterior chamber and fibrinous exudates in the anterior chamber
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC2994009&req=5

Figure 0001: (a) Slit-lamp photograph of the right eye showing corneal edema and shallow anterior chamber, and fibrinous exudates in the anterior chamber. (b) Slit-lamp photograph of the left eye showing the shallow anterior chamber and fibrinous exudates in the anterior chamber

Mentions: Twenty-four hours later corneal clarity improved, revealing severe nongranulomatous anterior uveitis with grade 4 cells and flare in both eyes [Fig. 1a and b]. Diffuse fine-to-medium keratic precipitates were present on the posterior surface of the cornea. Ultrasound biomicroscopy (UBM) of the right eye revealed increased central corneal thickness and severe anterior chamber reaction, the angles were closed over 360°, caused by anterior rotation of the ciliary body and forward shift of the iris-lens diaphragm [Fig. 2]. In the right eye, there was demonstrable choroidal effusion and peripheral choroidal detachment. Similar but less severe UBM findings were detected in the left eye.


Topiramate-associated bilateral anterior uveitis and angle closure glaucoma.

Acharya N, Nithyanandam S, Kamat S - Indian J Ophthalmol (2010 Nov-Dec)

(a) Slit-lamp photograph of the right eye showing corneal edema and shallow anterior chamber, and fibrinous exudates in the anterior chamber. (b) Slit-lamp photograph of the left eye showing the shallow anterior chamber and fibrinous exudates in the anterior chamber
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC2994009&req=5

Figure 0001: (a) Slit-lamp photograph of the right eye showing corneal edema and shallow anterior chamber, and fibrinous exudates in the anterior chamber. (b) Slit-lamp photograph of the left eye showing the shallow anterior chamber and fibrinous exudates in the anterior chamber
Mentions: Twenty-four hours later corneal clarity improved, revealing severe nongranulomatous anterior uveitis with grade 4 cells and flare in both eyes [Fig. 1a and b]. Diffuse fine-to-medium keratic precipitates were present on the posterior surface of the cornea. Ultrasound biomicroscopy (UBM) of the right eye revealed increased central corneal thickness and severe anterior chamber reaction, the angles were closed over 360°, caused by anterior rotation of the ciliary body and forward shift of the iris-lens diaphragm [Fig. 2]. In the right eye, there was demonstrable choroidal effusion and peripheral choroidal detachment. Similar but less severe UBM findings were detected in the left eye.

View Article: PubMed Central - PubMed

AUTOMATICALLY GENERATED EXCERPT
Please rate it.

Dear Editor, We congratulate the authors Senthil et al. for their paper on “Bilateral simultaneous acute angle closure caused by sulphonamide derivatives: A case series. ” With reference to their paper, we want to share our experience in the management of topiramate-associated bilateral severe uveitis with angle closure glaucoma, a rare complication of topiramate therapy... The patient gave history of topiramate therapy, initiated 2 weeks prior to the onset of ocular symptoms for alcohol deaddiction... On examination, the best corrected visual acuity was <20/1200 in both eyes... Topical timolol 0.5% twice daily, brimonidine 0.1% three times daily, oral acetazolamide 250mg four times daily, and intravenous 20% mannitol 100 ml twice daily were administered, and topiramate was discontinued... Twenty-four hours later corneal clarity improved, revealing severe nongranulomatous anterior uveitis with grade 4 cells and flare in both eyes [Fig. 1a and b]... Ultrasound biomicroscopy (UBM) of the right eye revealed increased central corneal thickness and severe anterior chamber reaction, the angles were closed over 360°, caused by anterior rotation of the ciliary body and forward shift of the iris-lens diaphragm [Fig. 2]... Topical and systemic steroids along with topical atropine were administered for severe uveitis, while continuing antiglaucoma measures... After 1 week of treatment, the signs gradually reduced and the visual acuity improved to 20/120 in the right eye and to 20/30 in the left eye... Our patient had bilateral severe uveitis with angle closure glaucoma, which was temporally associated with the drug usage... The pre-existing case reports, the presence of a temporal association between the administration of the drug and the onset of the adverse drug reaction (ADR), and the resolution of the ocular pathology following dechallenge puts this ADR under the “probable” category with a Naranjo’s score of 7... As the initial ADR was severe, with residual visual loss and posterior synechiae formation in the right eye, rechallenge was not done... Myopia, angle closure glaucoma, and uveitis can be considered as a progressively increasing severity of the idiosyncratic reaction to topiramate and other sulphonamide group drugs... The above case highlights the importance of increasing the awareness of this rare, idiosyncratic ADR of topiramate and the need for timely intervention to avoid irreversible visual loss.

Show MeSH
Related in: MedlinePlus